Jan 17, 2006 - 12:11 pm
Hi I'm looking for information from anyone who knows about mental side effects resulting from interferon treatment. My mom who is 61 has a melanoma on her leg that was removed in Sept. as well as the lymp nodes in her groin. She was originally misdiagnosed and the growth was left for a year before it was removed at which point it was a Clarks 6 melanoma. The follow up treatment was one month of interferon 5 days a week and then 48 weeks of injections 3xs a week. We had to stop the injections after 4 weeks when my mother started having mental problems. In a period of 10 days she went from having slight personality change and irratibility to completely irrational, believing god was talking to her. We were told that it is likely "agitated depression" with symptoms like insomnia, racing thoughts, loud and excessive talking, inappropriate language,hyper sexuality and general mania. This grandmother of 11 does regretfully, show these symptoms and I'm very concerned. These side effects were not in any of the literature and 2 weeks ago I had a mom who was recovering from cancer but capable of independant living and a promising outcome. I am now wondering at what point do I start looking for other causes for this dramatic change. It has been suggested by some that there is possible spread to the brain or just a mental breakdown due to the stress of the illness. My mother has no mental history and there was no event that seemed to bring on this change. If you hane any insight it would be much appreciated I'm getting frustrated with the docs saying "we just don't know give it some time". The last time we followed that advice we ended up in surgery and losing a year of precious time to an aggrissive growth.